Utah, 2016

Dense Fog in Utah, February 4, 2016

February 4, 2016 · NWS GJT · 1 event in 1 county or zone

Low level moisture trapped at the surface due to a recent winter storm resulted in areas of dense fog in southeast Utah.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Low level moisture trapped at the surface due to a recent winter storm resulted in areas of dense fog in southeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 4, 3:55 PM MST, 5 hours 5 minutes earlier.

Area forecast discussion, Feb 4, 3:55 PM MST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
355 PM MST THU FEB 4 2016

.UPDATE...
ISSUED AT 339 PM MST THU FEB 4 2016

THE SPLITTING TROUGH IS MOVING THROUGH THE AREA AND THE EXPECTED
SNOWFALL IS COMING TO FRUITION. FORECASTS WERE UPDATED TO MOVE
CATEGORICAL PRECIPITATION /GREATER THAN AN 80% CHANCE/ ACROSS
WESTERN CO THROUGH THIS EVENING.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 110 PM MST THU FEB 4 2016

WEAK SPLITTING WAVE WILL PASS THIS AFTERNOON INTO THE EVENING. IT
LACKS MUCH MOISTURE...FORCING...EVEN MUCH COLD ADVECTION BELOW
500MB. WHAT IT DOES HAVE IS SNOW EFFICIENT TEMPERATURES FROM 700MB
DOWN INTO THE COLD VALLEYS. THE WEAK TROUGH PASSAGE WILL
EFFICIENTLY PRODUCE LIGHT SNOW ACCUMULATIONS ACROSS THE SOUTH THIS
AFTERNOON. THE NORTHERN SPLIT WORKS INTO NE UTAH THIS LATE
AFTERNOON AND ACROSS NW CO THIS EARLY EVENING ELONGATING DOWN THE
COLORADO SPINE THROUGH THE EVENING. SNOW AMOUNTS STILL LOOK SUB-
ADVISORY BUT HAVE RAISED POPS FOR MOST LOCATIONS. BY MIDNIGHT IT
BECOMES MAINLY AN OROGRAPHIC NW FLOW EVENT WITH LIGHT SNOW ENDING
BY FRIDAY AFTERNOON. THIS WAVE MAY HELP TO ERODE VALLEY INVERSIONS
A BIT THIS AFTERNOON AND EVENING...BUT ANY TEMPERATURE
MODIFICATION WILL BE SHORT LIVED. AS COLD AIR POOLS AGAIN FRIDAY
NIGHT UNDER WEAK SHORT-WAVE RIDGING.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 110 PM MST THU FEB 4 2016

SATURDAY...THE RIDGE SHIFTS QUICKLY EAST AS A WAVE DROPS THROUGH
THE NORTHERN ROCKIES. LIGHT SNOWFALL IS POSSIBLE IN THE NW CO MTNS
INTO SUNDAY. ACCUMULATIONS WILL BE LIGHT. NW WINDS WILL BE GUSTY
OVER THE HIGHER TERRAIN ALONG THE CONTINENTAL DIVIDE. THE EASTERN
VALLEYS WILL SEE SLIGHTLY MILDER TEMPERATURES UNDER CLOUDS AND
GRADIENT WINDS ALOFT.

THE NEW WEEK LOOKS DRY AND STAGNANT AS AN HIGHLY AMPLIFIED RIDGE
BUILDS ALONG THE WEST COAST THEN SLOWLY PROGRESSES INTO THE GREAT
BASIN ON WEDNESDAY AND THURSDAY. SLOPE TEMPERATURES WILL ENJOY A
NICE WARMING TREND WHILE THE VALLEYS WILL HOLD ONTO THEIR
INVERSIONS. WITH WIDESPREAD SNOW COVER...THE GUIDANCE VALLEY
WARMING TREND WAS SLOWED THROUGH THE LONG TERM.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 339 PM MST THU FEB 4 2016

A FAST-MOVING SHORTWAVE TROUGH WILL SPREAD SNOW AND LOW CIGS
ACROSS THE AREA THIS EVENING. MTS IN CO WILL BE FQTLY OBSCURED
WITH MVFR CIGS AND VSBY AND BRIEF IFR AT KASE...KEGE...KRIL AND
KGJT.AND CIGS BELOW ILS CUTOFFS AT KMTJ...KTEX AND KDRO.

CONDITIONS WILL IMPROVE RAPIDLY AFTER ABOUT 08Z WITH VFR CONDITIONS
DOMINATING AFTER 15Z.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

UPDATE...CC
SHORT TERM...99
LONG TERM...99
AVIATION...CC
Hazardous weather outlook, Feb 4, 2:47 AM MST, 18 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
247 AM MST THU FEB 4 2016

COZ001>014-017>023-UTZ022>025-027>029-051000-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
247 AM MST THU FEB 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT
MORE SNOW IS EXPECTED THIS AFTERNOON AND TONIGHT. ACCUMULATIONS
WILL BE LIGHT TO MODERATE IN THE MOUNTAINS. VALLEY LOCATIONS ALONG
THE I 70 CORRIDOR MAY HAVE SPOTTY LIGHT ACCUMULATIONS BY FRIDAY
MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESSDAY SNOW WILL
GRADUALLY TAPER OFF ACROSS VAIL AND RABBIT EARS PASSES FRIDAY.
TOWARD THE NORTHERN CONTINENTAL DIVIDE...A CHANCE OF LIGHT SNOW
WILL BE POSSIBLE ON SATURDAY NIGHT.

COOL AND MOSTLY CLEAR WEATHER WILL PERSIST THROUGH THE MIDDLE OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Grand Flat and Arches

When
February 4, 9:00 PM MST to 9:30 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
ASOS
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Dense fog occurred in the Moab area. The visibility dropped to a quarter mile at the Canyonlands Airport.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2016Every state in 2016This day in weather historyWarnings in Utah, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664357.